Wednesday, November 7, 2007
A friend sent me an article announcing Genta’s completed appeal to the FDA in clinical trials with CCL (Chronic Lymphocytic Leukemia). It was a typical cut-and-dried news release until I came to the section on “Safety” where it mentioned casually that nine patients experienced "adverse events that resulted in death" in the course of treatment with Genasense.
You can call me naïve if you want. I realize I'm in a potentially life-threatening situation, but I guess I didn't actually think I was in danger of dying until I saw the word "death" in print. That scared me.
My untrained mind connected my severe allergic reaction with the adverse events in the article. I was under the impression that only a handful of patients had this kind of reaction and nine deaths then seemed like a huge percentage of the allergic population.
But it seems I may have mixed apples and oranges and jumped to an unwarranted conclusion.
I emailed my doctor with my questions and concerns and a few hours later received her thoughtful response:
“You cannot apply this to patients with solid tumors. Patients with CLL undergo tumor lysis which can cause kidney failure, heart abnormalities from the rapid release of potassium and they already have a severely impaired immune system with the CLL, so many get very odd infections. You are not this population. …. None of these deaths were from “allergic reactions” they were from “adverse events”. None of the reported info pertains to you.”
She cited her own article on a study in which no melanoma patients in the group of 771 died of drug related complications, and went on to give me an out: if I am not comfortable with the proposed plan of treatment, I can choose to forgo Monday’s in-hospital Genasense infusion and continue with Abraxane and Temodar alone.
What I appreciate most about this woman is that she takes me and my concerns very seriously. She always answers my questions patiently and in language I can understand. She is a treasure!
I will be in the hospital Monday morning for treatment.